New Mexico, 2011Flash Flood in New Mexico, August 24, 2011
August 24, 2011 · NWS ABQ · 1 event in 1 county or zone
A weak upper level disturbance rounded the western periphery of the upper level high centered over northeast New Mexico. This disturbance aided in the development of numerous showers and thunderstorms across the state.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level disturbance rounded the western periphery of the upper level high centered over northeast New Mexico. This disturbance aided in the development of numerous showers and thunderstorms across the state. Very heavy rains that persisted for more than an hour dropped an estimated 3 to 4 inches of water over portions of Acoma Pueblo and Interstate 40 near McCartys.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 24, 1:47 PM MST, 4 hours 21 minutes earlier.
Area forecast discussion, Aug 24, 1:47 PM MST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
247 PM MDT WED AUG 24 2011
.DISCUSSION...
BETTER INSTABILITY AND SLIGHTLY ABOVE NORMAL MOISTURE HAS PROVIDED
FOR THE EXPECTED INCREASE IN STORM COVERAGE THIS AFTERNOON. THE +2
STDEV 597DM UPPER HIGH CENTER OVER SOUTH CENTRAL COLORADO IS FORCING
MORE EAST TO WEST STEERING FLOW OVER NM...THUS SHIFTING THE AXIS FOR
STORMS WITH LOCALLY HEAVY RAIN ONTO WEST SLOPES AND WESTERN NM THRU
TONIGHT. A WELL DEFINED UPPER WAVE NOTED ON THE LATEST WATER VAPOR
LOOP WILL SLIDE NORTHWEST ACROSS THE STATE THRU THURSDAY WHILE THE
UPPER HIGH WEAKENS TO 594DM AND WOBBLES SE. THIS WILL CONTINUE THE
INCREASED CHANCES FOR STORMS THROUGH THURSDAY NIGHT. THE CURRENT
FORECAST PACKAGE MATCHES WELL WITH LATEST GUIDANCE TRENDS AND HAVE
ONLY MADE MINOR CHANGES TO RAISE CHANCES TO LIKELY FOR THIS
EVENING ALONG THE CONT DVD AND OVER THE NORTH AND WEST AGAIN FOR
TMRW.
A MID/UPPER LEVEL DRY LAYER EVIDENT ON SATELLITE WILL ADVECT WEST
ACROSS THE SOUTHERN TIER OF NM FOR FRIDAY AND SATURDAY WHILE THE MAIN
MOIST AXIS SETS UP FROM SW TO NE OVER THE WESTERN HALF OF THE STATE.
THIS WILL ESSENTIALLY CONTINUE WELL ABOVE NORMAL TEMPS AND LIMIT
STORM CHANCES FOR THE EAST WHILE THE WEST ENJOYS MORE AFTERNOON
SHOWERS AND STORMS.
EXTENDED GUIDANCE FROM THE EURO/GFS SHOW WITH DECENT AGREEMENT
THE HIGH SHIFTING SW INTO SE AZ AS WEAK UPPER IMPULSES DEVELOP
OFF THE HIGH TERRAIN OF SOUTHERN COLORADO. THIS WILL HELP FORCE A
RATHER POTENT SURFACE BNDRY THRU THE EASTERN PLAINS SUNDAY NIGHT
INTO MONDAY WITH MUCH COOLER AIR AND INCREASED CHANCES FOR PRECIP.
MODELS HAVE BEEN FAIRLY CONSISTENT DEPICTING THIS FEATURE SO HAVE
TRENDED MAX TEMPS DOWN A COUPLE MORE DEGREES. THE FOCUS FOR STORMS
WILL BE OVER JUST ABOUT ALL THE HIGH TERRAIN BEYOND MONDAY AS THE
UPPER HIGH BUILDS EAST OVER THE STATE AND EFFICIENT MOISTURE
RECYCLING PROCESSES TAKE OVER.
GUYER
&&
.AVIATION...
SHRA AND TSTMS WILL BE MOST NUMEROUS FROM THE EAST SLOPES OF THE
CENTRAL MTN CHAIN WESTWARD TO THE AZ BORDER THRU THE EVENING.
LOCALLY HEAVY DOWNPOURS WILL RESULT IN BRIEF MVFR CIGS AND VSBYS AND
PERHAPS WIND GUSTS TO 40KT. A WEAK BACK DOOR COLD FRONT WILL STALL
IN THE VCNTY OF I-40 ACROSS THE EASTERN PLAINS. ADDITIONAL SHRA
AND TSTM MAY DEVELOP ALONG AND SOUTH OF THIS FRONT THIS EVE. ALL
STORM ACTIVITY WILL LARGELY DIMINISH BY 06Z. TIMING OF TSTM ACTIVITY
AT ANY ONE TAF SITE REMAINS LOW...THUS WILL CONTINUE TO HANDLE WITH
CB AND VC MENTION. ON THURSDAY...STORMS WILL REDEVELOP AROUND 18Z
OVER THE HIGH TERRAIN AND WILL SPREAD ONTO LOWER ELEVATIONS IN THE
AFTERNOON.
NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 34
&&
.FIRE WEATHER...
MOSTLY CLEAR SKIES THIS MORNING ALLOWED FOR ABUNDANT HEATING EARLY.
THIS...IN TURN...ALLOWED FOR SHOWERS AND THUNDERSTORMS TO DEVELOP BY
LATE MORNING AND RAMP UP IN COVERAGE BY EARLY AFTERNOON. BOUNDARY
COLLISIONS WILL BE THE FOCUS FOR ADDITIONAL DEVELOPMENT THROUGH THE
EVENING ACROSS CENTRAL AND WESTERN NM. MEANWHILE...A COLD FRONT
STRETCHING FROM NEAR LAS VEGAS TO NARA VISA WILL CONTINUE TO SLOWLY
SAG SOUTHWARD ACROSS THE EASTERN PLAINS...AND WILL LIKELY STALL IN
THE VICINITY OF INTERSTATE 40. ADDITIONAL SHOWERS AND STORMS MAY
DEVELOP ALONG AND SOUTH OF THE FRONT THIS EVENING. SLOW EAST TO WEST
STORM MOVEMENT WILL RESULT IN LOCALLY HEAVY RAINS. HEAVY RAINS OVER
AREAS THAT HAVE RECEIVED SIGNIFICANT RAINFALL RECENTLY MAY SEE
ADDITIONAL OR EXCESSIVE RUNOFF.
THE UPPER HIGH OVER NORTH CENTRAL NM AND SOUTH CENTRAL COLORADO
TODAY WILL NOT MAKE ANY SIGNIFICANT CHANCES IN LOCATION THOUGH
FRIDAY. EACH DAY SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE
HIGH TERRAIN. STORM MOTION WILL BE MORE TOWARD THE NORTHWEST ON
THURSDAY AND WILL BE VERY SLOW TO THE NORTH OR NORTHEAST ON FRIDAY.
THE SLOW STORM MOTION EACH DAY WILL RESULT IN LOCALLY WETTING RAINS
AND PERHAPS FLOODING. RECYCLED MOISTURE WILL KEEP DAYTIME HUMIDITIES
ABOVE CRITICAL THRESHOLDS WITH GOOD TO EXCELLENT NIGHTTIME
RECOVERIES. HIGH TEMPERATURES EACH DAY WILL WILL BE UP TO A DOZEN
DEGREES ABOVE NORMAL.
THE CENTER OF THE UPPER LEVEL HIGH WILL SHIFT WESTWARD ON
SATURDAY...CENTERING ITSELF OVER THE AZ/NM BORDER BY SUNDAY
MORNING. THIS WILL OPEN THE DOOR FOR A DISTURBANCE TO ROUND THE
EASTERN EDGE OF THE HIGH ON SUNDAY. AN ASSOCIATED COLD FRONT LOOKS
TO SLIDE DOWN THE EASTERN PLAINS...AND THROUGH THE GAPS OF THE
CENTRAL MTN CHAIN BY MONDAY MORNING. THIS SHOULD COOL TEMPERATURES
AND RAISE HUMIDITY READINGS FOR MONDAY...ESPECIALLY FOR THE EASTERN
PLAINS.
THE UPPER HIGH WILL SHIFT EAST TUESDAY THROUGH THE REMAINDER OF THE
WEEK...THUS THE BEST CHANCES FOR THUNDERSTORMS WILL BE ACROSS THE
WESTERN AND CENTRAL NM.
34
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 64 94 62 93 / 50 30 20 40
DULCE........................... 53 87 51 88 / 50 30 30 30
CUBA............................ 57 82 55 85 / 50 30 30 30
GALLUP.......................... 58 88 56 86 / 50 30 30 30
EL MORRO........................ 53 82 51 80 / 60 30 30 30
GRANTS.......................... 56 87 56 87 / 50 30 30 30
QUEMADO......................... 56 85 55 82 / 50 30 30 30
GLENWOOD........................ 61 92 60 89 / 40 30 20 20
CHAMA........................... 51 80 50 81 / 50 50 40 40
LOS ALAMOS...................... 63 81 60 84 / 50 30 30 30
PECOS........................... 58 80 57 81 / 40 30 30 30
CERRO/QUESTA.................... 54 83 51 83 / 50 30 30 30
RED RIVER....................... 44 74 42 73 / 50 40 40 40
ANGEL FIRE...................... 40 75 37 76 / 40 30 30 30
TAOS............................ 55 86 55 87 / 50 30 30 30
MORA............................ 54 79 52 80 / 40 30 30 30
ESPANOLA........................ 59 88 58 90 / 50 30 20 30
SANTA FE........................ 61 84 59 85 / 40 40 30 30
SANTA FE AIRPORT................ 62 87 60 89 / 40 30 30 30
ALBUQUERQUE FOOTHILLS........... 66 89 65 89 / 40 30 30 20
ALBUQUERQUE HEIGHTS............. 70 90 69 91 / 40 20 20 20
ALBUQUERQUE VALLEY.............. 67 92 66 93 / 40 20 20 20
ALBUQUERQUE WEST MESA........... 66 92 65 93 / 40 30 20 20
LOS LUNAS....................... 65 92 63 93 / 40 20 20 20
RIO RANCHO...................... 66 91 65 92 / 40 30 20 20
SOCORRO......................... 66 92 64 93 / 30 20 20 20
SANDIA PARK/CEDAR CREST......... 60 86 59 87 / 40 30 30 20
TIJERAS......................... 60 88 60 89 / 40 30 20 20
MORIARTY/ESTANCIA............... 57 85 55 87 / 40 20 20 20
CLINES CORNERS.................. 61 84 59 85 / 40 20 30 20
GRAN QUIVIRA.................... 63 87 61 87 / 40 20 20 20
CARRIZOZO....................... 65 91 64 89 / 30 20 20 10
RUIDOSO......................... 59 81 57 82 / 30 30 30 10
CAPULIN......................... 61 89 59 89 / 30 20 20 20
RATON........................... 60 93 60 94 / 30 20 20 20
SPRINGER........................ 60 92 60 93 / 30 10 20 20
LAS VEGAS....................... 58 85 56 86 / 40 20 20 30
CLAYTON......................... 67 94 66 95 / 20 5 10 10
ROY............................. 64 89 63 90 / 30 10 20 10
CONCHAS......................... 72 95 71 96 / 20 10 10 10
SANTA ROSA...................... 68 95 69 97 / 30 20 20 10
TUCUMCARI....................... 71 98 71 99 / 20 5 10 5
CLOVIS.......................... 69 94 69 97 / 20 20 20 5
PORTALES........................ 69 96 70 97 / 20 20 20 5
FORT SUMNER..................... 69 96 70 98 / 20 20 20 5
ROSWELL......................... 72 98 72 99 / 10 20 20 5
PICACHO......................... 64 94 63 93 / 20 20 20 10
ELK............................. 60 88 59 86 / 20 30 30 10
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
GUYER/34
Hazardous weather outlook, Aug 24, 4:51 AM MST, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
551 AM MDT WED AUG 24 2011
NMZ501>540-251200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
551 AM MDT WED AUG 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
RAINFALL FROM SLOW MOVING THUNDERSTORMS THIS AFTERNOON AND EVENING
OVER WESTERN AND CENTRAL NEW MEXICO COULD LEAD TO LOCALIZED AREAS
OF MINOR FLOODING...WITH REMOTE SPOTS...SUCH AS RECENT BURN SCARS...
POTENTIALLY EXPERIENCING FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
RAINFALL FROM SLOW MOVING THUNDERSTORMS EACH AFTERNOON AND EVENING
MAY LEAD TO LOCALIZED AREAS OF MINOR FLOODING...WITH REMOTE SPOTS...
SUCH AS RECENT BURN SCARS...POTENTIALLY EXPERIENCING FLASH FLOODING.
THE PRIMARY THREAT THROUGH FRIDAY WILL BE ACROSS WESTERN NEW MEXICO.
A BACKDOOR COLD FRONT MOVING INTO THE EASTERN PLAINS MAY ENHANCE THE
HEAVY RAIN THREAT SUNDAY AND POSSIBLY INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE STRONGLY ENCOURAGED TO CONTACT LOCAL LAW ENFORCEMENT
AND THE NATIONAL WEATHER SERVICE TO REPORT MINOR OR FLASH FLOODING.
DPORTER
Flash Flood, Cibola
- When
- August 24, 6:08 PM MST to 7:00 PM MST
- Where
- Cibola County, 0.86 mi NNW of Mc Cartys to 1.14 mi N of Mc Cartys
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 35.072, -107.674
An arroyo backed up and flooded a portion of Indian Service Route 27. Five homes were flooded and evacuated. Further to the west, what was described as a waterfall was coming off the higher terrain surrounding the interstate. Water was flowing over the interstate and the frontage roads. Each of these roads had to be shut down for a short time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Ohio, August 24 to 25, 2011$1.0 million · EF1 · 36 events
- Damaging Winds and Lightning Strikes in New York, August 24 to 25, 2011$205,000 · 52 kt wind · 12 events
- Hail and Damaging Winds in Indiana, August 24, 2011$37,000 · 1.75 in hail · 12 events
- Heat in Missouri, August 24, 20114 injured · 5 events
- Hail and Damaging Winds in Michigan, August 24, 2011$1,000 · 1.75 in hail · 34 events
- Hail and Damaging Winds in Louisiana, August 24, 2011$30,000 · 1 in hail · 10 events
- Damaging Winds in Arkansas, August 24, 2011$27,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in Texas, August 24, 2011$15,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Ohio, August 24, 201155 kt wind · 7 events
- Damaging Winds in Texas, August 24, 2011$8,000 · 60 kt wind · 6 events
- Hail and Damaging Winds in Louisiana, August 24, 2011$9,000 · 1 in hail · 5 events
- Damaging Winds in Texas, August 24, 2011$2,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329069.